Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 312, NWS Des Moines, IA

November 27, 2005Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 27, 2005, 6:14 PM CST for Jasper County, Polk County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2005, 6:14 PM CST (00:14 UTC)
Expired
Nov 27, 2005, 7:00 PM CST
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 6:46 PM CSTHAIL 14 N Mingo, IADELAYED REPORT OF 1 INCH HAIL COVERING THE GROUND IN THE TOWN OF CLYDE. RELAYED VIA MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 5:38 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280014
SVRDMX
IAC099-153-280100-
/O.NEW.KDMX.SV.W.0312.051128T0014Z-051128T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN CENTRAL IOWA.
  WESTERN JASPER COUNTY IN CENTRAL IOWA.

* UNTIL 700 PM CST.

* AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF CARLISLE...OR 14 MILES EAST OF DES MOINES...AND MOVING
  NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MITCHELLVILLE BY 620 PM CST.
  NEAR VALERIA BY 625 PM CST.
  NEAR MINGO BY 630 PM CST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4152 9351 4152 9311 4185 9312 4185 9353

$$

KINNEY
3 follow-up statements
000 
WWUS53 KDMX 280025
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CST SUN NOV 27 2005

IAC099-153-280100-
/O.CON.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/
JASPER IA-POLK IA-
625 PM CST SUN NOV 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN POLK
AND WESTERN JASPER COUNTIES UNTIL 700 PM CST...

AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR PRAIRIE CITY...OR 15 MILES EAST OF DES
MOINES...AND MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR VALERIA BY 630 PM CST.
  NEAR MINGO BY 635 PM CST.

THE LOCATION OF MITCHELLVILLE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4152 9351 4152 9311 4185 9312 4185 9353

$$

KINNEY
000 
WWUS53 KDMX 280032
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CST SUN NOV 27 2005

IAC153-280042-
/O.CAN.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/
POLK IA-
632 PM CST SUN NOV 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY HAS BEEN
CANCELLED...

AT 630 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4152 9332 4152 9311 4185 9312 4185 9334

$$

IAC099-280100-
/O.CON.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/
JASPER IA-
632 PM CST SUN NOV 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN JASPER
COUNTY UNTIL 700 PM CST...

AT 630 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR COLFAX...OR 19 MILES NORTHEAST OF DES
MOINES...AND MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF BAXTER BY 640 PM CST.

THE LOCATION OF MINGO IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4152 9332 4152 9311 4185 9312 4185 9334

$$

KINNEY
000 
WWUS53 KDMX 280103
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CST SUN NOV 27 2005

IAC099-280107-
/O.EXP.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/
JASPER IA-
657 PM CST SUN NOV 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER COUNTY HAS 
BEEN CANCELLED...

AT 655 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4152 9332 4152 9311 4185 9312 4185 9334

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:15 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Nov 27, 3:15 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CST SUN NOV 27 2005

.DISCUSSION...
NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS
STORM SYSTEM TAKES SHAPE.  NEAR TERM...MODELS ARE CONSISTENT WITH
THEIR SOLUTIONS.  GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY.
WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL
DEEPENING.  THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL
FOR OUR CWA IS QUESTIONABLE.  CAPE VALUES ARE WEAK (ON THE ORDER OF
200-300) BUT SHEAR IS TREMENDOUS.  THERE ARE CONCERNS THAT THE SHEAR
IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA.
850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN
CONVECTION THIS WOULD BE THE MAIN CONCERN.  HWO WILL BE UPDATED TO
ADDRESS THE MAIN THREAT BEING WIND.  MAIN TIME FOR CONVECTION OVER
THE CWA TONIGHT WILL BE FROM 00Z-06Z.

THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER.  ALL
MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO
MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE
DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH
MID AFTERNOON.  AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR
WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING
BUT THE DRY SLOT QUICKLY WORKS IN AS WELL.  THE RESULT WILL BE A
CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN
THE SNOW ENDING BY MIDNIGHT.  WE MAY SEE SOME FLURRIES FOR THE
REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW.
TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING
ADJUSTMENTS.  MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE
THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF
THE DAY.

THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM.
UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN
WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS.
I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY
MORNING.  TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH
PRECIP TYPE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES..NONE.

&&

FAB
Hazardous weather outlook, Nov 27, 3:25 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST SUN NOV 27 2005

IAZ004>007-015>017-023>025-033-034-282130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH
AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ026>028-035>039-044>049-057>060-070>072-081-282130-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED
BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL
EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS
WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS
IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING
AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY
LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING.

IAZ050-061-062-073>075-082>086-092>097-282130-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND
GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE
RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH
HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT
NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL
QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY
MIDNIGHT IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

In the hours before

Local storm report, Nov 27, 5:33 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 E GARDEN GROVE        40.83N 93.51W
11/27/2005  0.88 INCH        WAYNE              IA   LAW ENFORCEMENT

&&

STEINBUGL
Local storm report, Nov 27, 5:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 W HUMESTON            40.86N 93.52W
11/27/2005  0.88 INCH        WAYNE              IA   EMERGENCY MNGR

&&

STEINBUGL
Local storm report, Nov 27, 6:06 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             4 NNW LACONA            41.25N 93.41W
11/27/2005  0.88 INCH        WARREN             IA   TRAINED SPOTTER

            HAIL LASTED FIVE MINUTES

&&

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 6:11 PM CSTSevere Thunderstorm WarningDMXMarion17 min
Nov 28, 3:59 PM CSTWinter Weather AdvisoryDMXCalhoun, Carroll, Crawford, Emmet, Hancock, Humboldt and 7 more12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.